Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

October 8, 2021

NWS JSJ issued this special weather statement at Oct 8, 2021, 2:14 PM CDT. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 2:14 PM CDT (19:14 UTC)
Expired
Oct 8, 2021, 3:30 PM CDT
In force
76 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

473 
WWCA82 TJSJ 081914
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
314 PM AST Fri Oct 8 2021
 
PRZ009-010-082030-
Mayaguez and Vicinity PR-Western Interior PR-
314 PM AST Fri Oct 8 2021

...A strong thunderstorm will impact portions of San Sebastian, 
Moca and Aguada Municipalities through 430 PM AST...

At 312 PM AST, Doppler radar was tracking a strong thunderstorm over
San Sebastian, moving west at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1839 6703 1837 6689 1826 6691 1829 6704
      1831 6705 1832 6712 1831 6718 1837 6724
      1841 6717 1838 6714 1843 6711 1846 6706
TIME...MOT...LOC 1912Z 104DEG 6KT 1835 6699 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

CAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 8, 10:42 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 8, 10:42 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1142 AM AST Fri Oct 8 2021

.UPDATE...Satellite imagery showed the Saharan Air Layer moving
across the northeast Caribbean region and a tropical wave well
south of Puerto Rico this morning. The suspended aerosols are
producing hazy skies across the local islands today. As a result,
the visibilities are lower than normal, ranging between 6 to 9
miles in Puerto Rico and the U.S. Virgin Islands. In terms of
precipitation, limited shower activity is anticipated across most
of the forecast area except the central interior and western
Puerto Rico where local induced showers and thunderstorms are
possible late in the afternoon. The drier pattern will continue
the rest of the weekend, followed by a wetter pattern likely for
the next week. No changes were introduced to the forecast package
as it remains in line with the latest thinking.

&&

.AVIATION...VFR conditions will continue through Sunday. Visibilities
are reduced due to the presence of Saharan Dust. VIS have ranged between
6-9 SM in PR/USVI, with lower VIS in TNCM/TKPK. SHRA possible near TJBQ
and TJMZ between 19Z-22Z. Winds will remain from the east at 10-20 kts.

&&

.MARINE...Local buoys are reporting typical marine conditions with
seas ranging between 3-5 feet. Seas will increase slightly Sunday
and early next week when a long period northerly swell moves across
the waters, increasing the risk of rip currents to high.

&&

.PREV DISCUSSION... /issued 500 AM AST Fri Oct 8 2021/

SYNOPSIS...A drier than normal air mass with a Saharan Air Layer
will prevail across the local area into the upcoming weekend with
convection limited mostly to western Puerto Rico during the
afternoon hours. A wet weather pattern appears likely during most
of next week.

SHORT TERM...Today through Sunday...

Saharan dust is moving in, which will cause hazy skies today and on
Saturday, although the Saharan dust concentration is lower on
Saturday and thus is not expected to be quite as hazy as today. A
moderate easterly wind flow will prevail through the short term
period. Along with the Saharan dust, a much drier than normal air
mass is expected through the short term forecast period, with
Precipitable Water values generally around the 25th percentile of
normal. However, a few brief patches of moisture will be moving
through but the impact is not expected to be more than brief showers
over the local waters, USVI and portions of eastern and northern
Puerto Rico during the overnight and early morning hours. An upper
level trough is expected to prevail over the local area through the
short term period, which could aid in the development of brief
thunderstorms. That being said, the areas with showers and
thunderstorms may be limited with as much dry air as we are
expecting. The areas with the best chance of thunderstorms are
across western PR in areas of sea breeze convergence in the
afternoon hours. With the possible shower and thunderstorm activity
this afternoon, ponding of water in poor drainage areas is expected,
but some urban flooding is also possible.

As far as temperatures, we can expect near normal to slightly higher
than normal highs and lows. Daytime highs in the lower 90s across
the lower elevations, with heat indices near or slightly above 100
in some areas. Overnight lows in the mid 70s to near 80 across the
lower elevations. The higher elevations could observe highs and lows
about 5 to 10 degrees cooler than the lower elevations, even
slightly cooler in a few isolated areas.

LONG TERM...Monday through Saturday...

A wet weather pattern continues to appear likely during the long-
term period. On Monday, a vigorous tropical wave will move over
the area. This will result in widespread shower and thunderstorm
activity, with activity concentrated across eastern Puerto Rico
and the USVI during the morning hours followed by enhanced
convective activity over mainland Puerto Rico during the afternoon
hours. By Tuesday, a mid and upper-level trough will become cutoff
and amplify over Cuba, inducing a broad low-level trough north of
Hispanola. This feature will induce a deep southerly flow,
tapping deep tropical moisture from the Intertropical Convergence
Zone (ITCZ) into the local area. This overall pattern is expected
to prevail through the rest of the long term period, helping to
support a moist and unstable air mass. In fact, model guidance
suggests precipitable water values fluctuating between 2.1 and 2.5
inches during the period, which are between the 75th to 99th
percentile for this time of the year. Therefore, conditions at
this time appear favorable for deep and organized convective
activity to develop and affect the local area with the potential
for portions of the area to observe significant rainfall activity
with an enhanced threat for flooding and mudslides. Given that
this potential rainy pattern is still in the long term period,
there are still some uncertainties in the overall details of where
the heaviest rainfall activity will occur and how significant it
will be.

AVIATION...VFR conditions expected across the local terminals
through the forecast period. However, -SHRA will be observed across
the local flying area, causing VCSH through the morning at the local
terminals. After 08/17Z SHRA and ISOLD TSRA expected across western
and PR, possibly causing VCTS at TJBQ. Winds will continue either
variable or from the east at 10 KT or less through 08/12Z,
increasing up to 15 KT, mainly from the east but with sea breeze
variations after 08/14z.

MARINE...Mainly tranquil marine conditions with seas of up to 5
feet and winds of up to 15 knots will prevail across the regional
waters for today. Choppier marine conditions can be expected
during the upcoming weekend as a northeasterly swell with a 12-14
second period invades the area. For beachgoers, there is a
moderate risk of rip currents for most of the local beaches,
except for those beaches located from the western to south-
central coast of Puerto Rico, where the risk will be low. The rip
current risk will increase to high across the north-facing beaches
of Puerto Rico and Culebra as well as the eastern tip of Saint
Croix during the upcoming weekend as the aformentioned
northeasterly swell invades the local waters.

FIRE WEATHER...Latest surface observations indicate KBDI values
across Cabo Rojo and Guanica at 550 and 568, respectively. A drier
air mass is expected to prevail for today and this will cause
relative humidity values to drop into the lower to middle 50.
Although sustained winds may remain below 15 mph, frequent gusts
of greater than 20 mph can be expected. As a result of all of
these factors, there is an elevated fire danger risk in the
southwestern coastal plains of Puerto Rico for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  78  90  77 /  30  10  20  20
STT  89  79  89  78 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...EM
LONG TERM....OM
PUBLIC DESK...OM
Hazardous weather outlook, Oct 8, 3:54 AM CDT, 10 hours 20 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
451 AM AST viernes 8 de octubre de 2021

AMZ710>745-PRZ001>013-090900-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas costeras cercanas y lejanas a la costa del Atlantico y
Caribe-
451 AM AST viernes 8 de octubre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia fuerte
esta tarde a traves de porciones del oeste de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje al igual que
inundaciones urbanas y riachuelos menores.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y sureste de Puerto Rico,
al igual que todas las playas de Vieques y Culebra.

.Calor...Se espera indice de calor de entre 100 y 105 grados a
traves de las localidades costeras, especialmente a traves de
porciones del norte y este de Puerto Rico.

.Dias dos hasta el siete...sabado a jueves

Se esperan condiciones maritimas picadas para la ultima parte del
proximo fin de semana aumentando el potencial de peligro en el
oleaje y corrientes marinas. Para la proxima semana se espera un
aumento en la humedad en los niveles bajos aumentando el potencial
de moderado a alto de inundaciones a traves del area de pronostico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-090900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
451 AM AST viernes 8 de octubre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas locales de San Tomas y Santa
Cruz.

.Calor...Se espera indice de calor de entre 100 y 105 grados a
traves de las areas mas bajas.

.Dias dos hasta el siete...sabado a jueves

Se esperan condiciones maritimas picadas para la ultima parte del
proximo fin de semana aumentando el potencial de peligro en el
oleaje y corrientes marinas a traves de las aguas locales. Para la
proxima semana se espera un aumento en la humedad en los niveles
bajos aumentando el potencial de moderado a alto de inundaciones a
traves del area de pronostico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Oct 8, 2:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
314 PM AST Fri Oct 8 2021

PRZ009-010-082030-
Mayaguez and Vicinity PR-Western Interior PR-
314 PM AST Fri Oct 8 2021

...A strong thunderstorm will impact portions of San Sebastian,
Moca and Aguada Municipalities through 430 PM AST...

At 312 PM AST, Doppler radar was tracking a strong thunderstorm over
San Sebastian, moving west at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1839 6703 1837 6689 1826 6691 1829 6704
      1831 6705 1832 6712 1831 6718 1837 6724
      1841 6717 1838 6714 1843 6711 1846 6706
TIME...MOT...LOC 1912Z 104DEG 6KT 1835 6699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:00 PM CDTRip Current StatementJSJ3 days

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.